Skip to main content
MedVellum
QuestionsVideosPricing

MedVellum

Fellowship exam preparation across every specialty: source-verified topics, questions in every format, and videos.

Product

  • Specialties
  • Questions
  • Videos
  • Exam tools
  • Pricing

Verification & policy

  • Verified register
  • Editorial policy
  • Privacy
  • Terms

Account

  • Sign in
  • Create account
  • Dashboard
  • Account & billing

© 2026 MedVellum. For education only — not a substitute for clinical judgement.

llms.txtPsychiatry LLM catalogSitemap

Psych MEQs / SAQsEmergency psychiatry

Psych MEQs / SAQs · Emergency psychiatry

Deliberate self-poisoning with mixed psychotropics (MEQ)

FRANZCP-style MEQ on mixed TCA, benzodiazepine and possible paracetamol overdose: the found-down approach, alkalinisation, charcoal and flumazenil, acetylcysteine timing, and antidepressant relative toxicity.

20 marks20 min1 min readSource-verified ·

Target exams

FRANZCPMRCPsychABPNMD-DNB
On this page
Study tools

Target exams

FRANZCPMRCPsychABPNMD-DNB
Prompt
A 41-year-old man with bipolar disorder is brought to ED 45 minutes after taking approximately 30 amitriptyline 50 mg tablets, an unknown number of diazepam tablets, and possibly paracetamol. GCS 11, HR 122, BP 90/58, SpO2 94% on oxygen. Pupils mid-size. ECG QRS 130 ms. His partner says he has been stockpiling medicines after a relationship breakdown. (i) Outline the approach to the poisoned patient. (ii) Summarise the evidence on alkalinisation in TCA poisoning. (iii) State decontamination decisions and flumazenil considerations in this case. (iv) Address paracetamol risk. (v) State the prescribing lesson for his future antidepressant choice. (20 marks)

Model answer

Reveal model answerShowHide

(i) Approach. Airway, breathing and circulation are central to the unknown poisoned patient; after stabilisation, take a systematic approach through history, possible toxidrome, vital signs, examination, laboratory tests, ECG and imaging, then supportive care, decontamination, antidotes and enhanced elimination.[1]

(ii) Alkalinisation. In TCA poisoning, combined sodium bicarbonate and mechanical ventilation was most effective in achieving serum alkalinisation and was associated with QRS narrowing twice as quickly as single or supportive therapy. The authors advise a maximal bicarbonate dose under 400 mmol (6 mmol/kg).[2]

(iii) Charcoal. Single-dose activated charcoal should not be given routinely; it may be considered up to one hour after a potentially toxic ingestion of a charcoal-adsorbed poison, and it is contraindicated unless the airway is intact or protected — relevant with a GCS of 11.[3] Whole bowel irrigation is contraindicated in patients with haemodynamic instability or compromised unprotected airways.[8]

Flumazenil. Flumazenil carries a risk of seizures, particularly in those who have co-ingested tricyclic antidepressants.[4]

(iv) Paracetamol. Paracetamol hepatotoxicity is caused by a toxic metabolite normally detoxified by glutathione, and the dose–toxicity relationship led to the Rumack–Matthew nomogram.[5] Acetylcysteine given within 8 hours was protective regardless of the initial paracetamol concentration, and treatment is still indicated at least as late as 24 hours after ingestion.[6]

(v) Prescribing. Antidepressants other than TCAs or venlafaxine should be considered in patients at risk of seizure or suicide.[7]

Psychiatry Fellowship Pro

Continue reading

You have read the opening of this meqs / saq. The complete unit — every section and its primary-source references — is part of the Psychiatry Fellowship fellowship library.

Sign in to continueSee pricing
References8ShowHide
  1. [1]Parris MA, Calello DP Found Down: Approach to the Patient with an Unknown Poisoning. Emergency medicine clinics of North America, 2022.PMID 35461619
  2. [2]Pai K, Buckley NA, Isoardi KZ, et al. Optimising alkalinisation and its effect on QRS narrowing in tricyclic antidepressant poisoning. British journal of clinical pharmacology, 2022.PMID 34312917
  3. [3]Chyka PA, Seger D, Krenzelok EP, et al. Position paper: Single-dose activated charcoal. Clinical toxicology (Philadelphia, Pa.), 2005.PMID 15822758
  4. [4]Veiraiah A, Dyas J, Cooper G, et al. Flumazenil use in benzodiazepine overdose in the UK: a retrospective survey of NPIS data. Emergency medicine journal : EMJ, 2012.PMID 21785147
  5. [5]Bateman DN, Dart RC, Dear JW, et al. Fifty years of paracetamol (acetaminophen) poisoning: the development of risk assessment and treatment 1973-2023 with particular focus on contributions published from Edinburgh and Denver. Clinical toxicology (Philadelphia, Pa.), 2023.PMID 38197864
  6. [6]Smilkstein MJ, Knapp GL, Kulig KW, et al. Efficacy of oral N-acetylcysteine in the treatment of acetaminophen overdose. Analysis of the national multicenter study (1976 to 1985). The New England journal of medicine, 1988.PMID 3059186
  7. [7]Whyte IM, Dawson AH, Buckley NA Relative toxicity of venlafaxine and selective serotonin reuptake inhibitors in overdose compared to tricyclic antidepressants. QJM : monthly journal of the Association of Physicians, 2003.PMID 12702786
  8. [8]Thanacoody R, Caravati EM, Troutman B, et al. Position paper update: whole bowel irrigation for gastrointestinal decontamination of overdose patients. Clinical toxicology (Philadelphia, Pa.), 2015.PMID 25511637
Psychiatry Fellowship Pro

$29/ monthor $279 / year

The complete Psychiatry Fellowship library, every exam format, one subscription.

  • Complete library for one chosen specialty
  • Timed MCQ mock exams and spaced review
  • Clinical cases & cross-table vivas
See pricingSign in
PreviousAcute behavioural disturbance and contested excited delirium (MEQ)Emergency psychiatryNextLithium toxicity — acute-on-chronic emergency (MEQ)Emergency psychiatry